Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
July 21, 1999
Question from Houston, Texas, USA:
My daughter, age 13 as of last week, has been insulin dependent since she was 9. She has also been diagnosed with Graves' Disease [overactive thyroid] and takes thyroid medication every day in addition to 38 units of R and 46 units of U insulin. She weighs 150 pounds. Two months ago, her doctor prescribed 500 mg of Glucophage [metformin, a pill for Type 2 diabetes] twice a day in addition to her other medications because she has started exhibiting symptoms of Insulin Resistance, including thickening of the skin on the back of her neck, weight gain, and consistently high blood sugar readings in spite of the large amounts of insulin she injects each day. We have always had a difficult time controlling her blood sugar, and her glycohemoglobin results have been under 8 only 2 or 3 times since her diagnosis. Last night, she came to me in tears because she has a number of long, dark hairs that are growing on her neck, under her chin. I have noticed that she has developed hair growth on the sides of her face as well, almost like sideburns. Is this a side-effect of insulin resistance, of Glucophage, of high blood sugar (over 200 at most readings), or of something totally independent of the hormonal problems I have described? We are fairly well informed about her medical problems and spend a great deal of time and effort attempting to control her diabetes; we monitor her carbohydrate intake, encourage her activity levels and supervise her insulin injections. What could we be doing differently, and what could be causing these latest, disturbing hair growth episodes?
Your daughter’s case sounds very complicated. First of all, are you sure she has true type 1 insulin diabetes? Has she ever had antibody testing?
There are syndromes of insulin resistance associated with excess hormones (androgens) which cause facial hair. Interestingly enough, patients who have normal blood sugars despite the insulin resistance may have improvement in their other symptoms such as hair on their face with the use of Glucophage. Other medications are sometimes used. If your child hasn’t had other hormones tested such as 17-hydroxyprogesterone, testosterone, and DHEA, this might be of help.
[Editor’s comment: It’s not clear from your letter if your daughter is presently under the care of a pediatric endocrinologist; if she’s not, demand a consultation with one! This combination of events is relatively unusual, although not very rare, and it’s unlikely a general physician would be as knowledgeable as a pediatric endocrinologist about what advice to give you and her.